Florida, 2024

Tornado in Florida, March 19, 2024

March 19, 2024 · NWS KEY · 1 event in 1 county or zone

A tornado was observed at Little Torch Key as rapid development of showers and thunderstorms occurred directly over the Lower and Middle Florida Keys. A cold front was approaching from the north, with the thunderstorms development over a pre-existing convergence boundary just as northerly surface winds were spreading over the Florida Keys.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS KEY wrote it up.

A tornado was observed at Little Torch Key as rapid development of showers and thunderstorms occurred directly over the Lower and Middle Florida Keys. A cold front was approaching from the north, with the thunderstorms development over a pre-existing convergence boundary just as northerly surface winds were spreading over the Florida Keys.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before the first event at Mar 18, 9:37 PM EST, 5 hours 24 minutes earlier.

Area forecast discussion, Mar 18, 9:37 PM EST, 5 hours 24 minutes before
Area Forecast Discussion
National Weather Service Key West FL
1037 PM EDT Mon Mar 18 2024

...New DISCUSSION, MARINE, AVIATION...

.DISCUSSION...
Issued at 955 PM EDT Mon Mar 18 2024
Water vapor imagery highlights a Rex Block across the CONUS,
although the 00Z RAOBs sampled rising heights within the cutoff
low meaning the Rex may be breaking. At 925 mb, Slidell sampled a
temperature almost 25 degreesC lower than Key West, and Freeze
Warnings are in effect for the northern Gulf Coast. For middle to
late March, this is a pretty good air mass gradient. Surface
observations place a cold front over the eastern Gulf of Mexico
and Central Florida. Northerly breezes are near Gale (28-33 kt) at
the offshore oil platforms behind the front. The Keys remain in a
little col region between the warm conveyor emanating from
western Cuba, and the frontally forced convection dying out over
the southeastern Gulf. The Cuban Boomers are happy near the coast,
but seem to be struggling with the Cuban shadow (sampled by KEY)
lurking farther north in the Straits of Florida. The forecast
calls for 30% rain chances overnight, which is notably below the
MOS consensus. The main forecast challenge is assessing the
moisture convergence between the percolating Cuban Boomers and the
developing northwesterly breezes. By dawn, northwest to north
winds will increase to near 20 knots, which should set up a good
scenario for a broken line of convection over the Straits after
midnight. Aside from introducing a Small Craft Advisory for the
expected winds, we will hold at 30% rain chances as we expect the
best convergence to be south of the island chain. No other changes
are needed with the inherited forecast.

&&

.MARINE...
Issued at 955 PM EDT Mon Mar 18 2024
Small Craft Advisory in effect for all coastal waters of the
Florida Keys due to north winds increasing to near 20 knots after
midnight. Northerly breezes will freshen sharply tonight as a
cold front pushes through the coastal waters of the Florida Keys.
Breezes will turn easterly and diminish Tuesday through Wednesday.
Unsettled weather at the end of the week will result in fresh to
strong breezes Thursday night and Friday, followed by breezes
shifting to the southwest then northwest at the tail-end of the
unsettled weather.

&&

.AVIATION...
(00Z TAFS)
Issued at 955 PM EDT Mon Mar 18 2024
The merging of a cold front with showers spreading northeast
through the Straits of Florida will introduce a short window of
VCSH at both terminals overnight. Forecast soundings suggest
northerly crosswinds will reach 20 to 25 knots around sunrise,
along with a brief period of TEMPO MVFR CIGS. Winds will shift
east of north and decrease after 16Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  72  77  69  79 /  30  10   0  10
Marathon  72  79  69  80 /  30  10   0   0

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...Small Craft Advisory for GMZ031>035-
042>044-052>055-072>075.

&&

Public/Marine/Fire...CLR
Aviation/Nowcasts....CLR
Data Acquisition.....NB

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Mar 18, 4:03 AM EST, 22 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
503 AM EDT Mon Mar 18 2024

FLZ076>078-GMZ031>035-042>044-052>055-072>075-190915-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
503 AM EDT Mon Mar 18 2024

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...Today and tonight.

Fresh to strong northwest to north winds are expected tonight as
a cold front passes through the area. A Small Craft Advisory may
be required for parts of the Keys coastal waters during that time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Fresh to strong northwest to north winds will persist into Tuesday
morning following tonight's cold front passage. A Small Craft
Advisory may be required for parts of the Keys coastal waters
during that time.

Strong east to southeast winds are forecast for Thursday night
and Friday, as low pressure develops over the Gulf of Mexico. A
Small Craft Advisory may be required for parts or all of the Keys
coastal waters during that time.

Isolated thunderstorms will be possible Thursday night through
Saturday. The primary hazards will be lightning strikes and
locally gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

JAM

The radar

The Key West radar (KBYX), 32 km away, was scanning. The volume nearest the first event began at 08:01 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Monroe

When
March 19, 3:01 AM EST to 3:02 AM EST
Where
Monroe County, 1 mi WSW of Big Coppit Is to 0.82 mi WSW of Big Coppit Is
Rating
EF0
Path length
0.26 mi
Path width
20 yd
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
24.676, -81.395

A brief tornado was determined to have passed from State Road 4A through Diane Avenue and Linda Street on the northern portion of Little Torch Key. The narrow path was marked by two downed buttonwood trees, broken small and medium-sized tree branches, a destroyed plastic storage shed, and three destroyed breakaway shade canopies. No structural damage was observed. Estimated maximum winds were 65 to 70 mph.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2024Every state in 2024This day in weather historyThe tornado archive for Florida, 2024Warnings in Florida, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1170801.